Alert archive / Missouri / Flash Flood Warnings in 2010

Flash Flood Warning 124, NWS Springfield, MO

July 27, 2010Shannon County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 27, 2010, 8:43 PM CDT for Shannon County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2010, 8:43 PM CDT (01:43 UTC)
Expired
Jul 28, 2010, 3:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Shannon County, MO

The radar

The St Louis radar (KLSX), 183 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2010-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2010-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1465 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

134 
WGUS53 KSGF 280143
FFWSGF
MOC203-280800-
/O.NEW.KSGF.FF.W.0124.100728T0143Z-100728T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
843 PM CDT TUE JUL 27 2010

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SHANNON COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 300 AM CDT WEDNESDAY.

* AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. THE HEAVIEST RAIN HAS OCCURRED IN THE BIRCH TREE AREA 
  OF SOUTHERN SHANNON COUNTY WHERE RADAR ESTIMATES THAT OVER TWO    
  INCHES HAS FALLEN OVER THE PAST HOUR. CALLS TO THAT AREA INDICATE  
  THAT DITCHES HAVE BECOME FULL AND SOME STREET FLOODING IS          
  BEGINNING TO OCCUR. A SMALL AREA OF HEAVY RAINFALL IS EXPECTED     
  FROM NEAR AND JUST EAST OF EMINENCE TO THE BIRCH TREE AREA. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE H...3 MILES EAST OF WINONA...
ROUTE H AT ROCKY CREEK 6 MILES NORTHEAST OF WINONA...
ROUTE H AT THOMAS HOLLOW 8 MILES NORTHEAST OF WINONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 3708 9118 3708 9122 3689 9122 3689 9167
      3742 9153 3742 9120 3715 9117

$$
2 follow-up statements
039 
WGUS73 KSGF 280251
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
951 PM CDT TUE JUL 27 2010

MOC203-280800-
/O.CON.KSGF.FF.W.0124.000000T0000Z-100728T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHANNON MO-
951 PM CDT TUE JUL 27 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM CDT FOR
SHANNON COUNTY...

AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SLOW MOVING SMALL CLUSTER OF THUNDERSTORMS EXTENDING FROM JUST SOUTH 
OF MIDRIDGE SOUTHWEST TO THE EMINENCE AND BIRCH TREE AREA. RADAR 
BASED RAINFALL ESTIMATES INDICATE THAT A SMALL AREA OF TWO TO THREE 
INCHES HAS OCCURRED FROM JUST SOUTH OF EMINENCE TO NEAR BIRCH TREE. 

THIS AREA OF HEAVY RAIN INCLUDES STATE HIGHWAY 19 AND STATE HIGHWAY 
E SOUTH OF THE EMINENCE AREA. OTHER SMALLER ROADS AND POOR DRAINAGE 
AREAS ARE LIKELY FLOODED.

THE STORMS ARE WEAKENING...BUT ANOTHER ONE HALF TO ONE INCH OF RAIN 
WILL BE POSSIBLE IN SOME LOCALIZED AREAS.  

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO 
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO 
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN 
WATER BEGINS RISING.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 3708 9118 3708 9122 3689 9122 3689 9167
      3742 9153 3742 9120 3715 9117

$$

DSA
529 
WGUS73 KSGF 280753
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
253 AM CDT WED JUL 28 2010

MOC203-280803-
/O.EXP.KSGF.FF.W.0124.000000T0000Z-100728T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHANNON MO-
253 AM CDT WED JUL 28 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 300 AM CDT FOR SHANNON
COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3708 9118 3708 9122 3689 9122 3689 9167
      3742 9153 3742 9120 3715 9117

$$

CRAMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 6:44 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 27, 6:44 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
644 PM CDT TUE JUL 27 2010

...UPDATE TO AVIATION...

.DISCUSSION...

AREA REMAINS SITUATED UNDER VERY WEAK UPPER FLOW TODAY...WITH RICH
GULF MOISTURE CONTINUING TO SLOWLY FLOW NORTH ACROSS THE REGION.
WITH SUCH A JUICY ATMOSPHERE IN PLACE...SCATTERED THUNDERSTORMS HAVE
ONCE AGAIN DEVELOPED EARLY THIS AFTERNOON ACROSS THE AREA.  MUCH
LIKE YESTERDAY...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED OWNING
TO SUCH WEAK SHEAR VECTORS (A WHOPPING 11 KTS PER 12Z SGF
RAOB)...BUT WITH PWATS AT OR JUST ABOVE 2 INCHES AND SKINNY CAPE
PROFILES...TORRENTIAL RAIN WILL BE POSSIBLE WITH THOSE THUNDERSTORMS
THAT DO DEVELOP.  WITH STORM MOTIONS IN THE 5-15 MPH
RANGE...LOCALIZED FLASH FLOODING WILL BE A POSSIBILITY.

WITH THE LOSS OF BOUNDARY LAYER HEATING THIS EVENING...CONVECTION
SHOULD DISSIPATE AROUND SUNSET.  OVERNIGHT LOWS TONIGHT WILL REMAIN
QUITE WARM...WITH TEMPS ONLY DROPPING INTO THE MID 70S.  WEDNESDAY
LOOKS TO BE A NEAR-REPEAT PERFORMANCE OF TODAY...WITH DIURNALLY
DRIVEN CONVECTION ONCE AGAIN BEING THE MAIN FOCUS.

BY THURSDAY MORNING...THE STRONG SHORTWAVE CURRENTLY OVER SOUTH
CENTRAL SASKATCHEWAN IS EXPECTED TO BE DIVING SOUTH OVER THE
NORTHERN GREAT LAKES.  HEIGHT FALLS ASSOCIATED WITH THIS FEATURE
WILL TURN THE UPPER FLOW A BIT MORE NORTHWESTERLY...AND ALLOW A COLD
FRONT TO SETTLE SOUTH INTO CENTRAL MISSOURI.  AS WAS THE CASE
YESTERDAY...GUIDANCE CONTINUES TO ADVERTISE THE FRONT BECOMING
ORIENTED PARALLEL TO THE UPPER FLOW...AND STALLING OUT SOMEWHERE
ACROSS THE EASTERN CWA.  THIS FRONT WILL SERVE AS THE FOCUS FOR
SHOWER AND THUNDERSTORM CHANCES THURSDAY AND FRIDAY.  CONVERGENCE ALONG
THE FRONT WILL BE QUITE WEAK...SO BY NO MEANS EXPECTING WIDESPREAD
THUNDERSTORM COVERAGE...BUT WIDELY SCATTERED DEVELOPMENT LOOKS TO
BE A PRETTY GOOD BET IN THE VICINITY OF THE FRONTAL BOUNDARY.

THIS FRONT MIXES BACK NORTH BRIEFLY SATURDAY...BEFORE A SECONDARY
SHORTWAVE SENDS THE FRONT BACK SOUTH.  MODEL GUIDANCE AT THIS POINT
IS INSISTING UPON TAKING THE FRONT AS FAR SOUTH AS NORTHERN ARKANSAS
BY SUNDAY...BUT THE PARENT SHORTWAVE APPEARS AWFUL WEAK FOR SUCH A
SOLUTION.  CAN'T HELP BUT TO THINK THAT PART OF THE PROBLEM COULD BE
CONVECTIVE FEEDBACK DUE TO MODEL MCS ACTIVITY SATURDAY NIGHT.
SHOULD MCS DEVELOPMENT TAKE PLACE...COULDN'T RULE OUT SUCH A
SOUTHERLY SOLUTION...BUT FOR NOW HAVE KEPT THINGS CONSERVATIVE WITH
THE FRONT MAKING IT DOWN AS FAR SOUTH AS THE I-44 CORRIDOR.

DEEP SUBTROPICAL RIDGE LOOKS TO ONCE AGAIN ESTABLISH ITSELF ACROSS
THE REGION BY TUESDAY...WITH THE AREA LIKELY RETURNING TO HOT AND
VERY HUMID CONDITIONS FOR NEXT WEEKEND.

BOXELL

&&

.AVIATION...
/ISSUED 645 PM CDT TUE JUL 27 2010/

FOR THE 28/0000Z KSGF/KJLN/KBBG TAFS...MAINLY VFR CONDITIONS ARE
EXPECTED THROUGH THE TAF PERIOD. THE ONLY EXCEPTIONS MAY BE LATE
TONIGHT AND EARLY WED MORNING (28/10Z-28/13Z) WITH SOME MVFR
VISIBILITY IN LIGHT FOG POSSIBLE...THEN WITH WDLY SCT TSTMS AGAIN
TUE AFTERNOON AFTER 28/18Z. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 27, 11:50 AM CDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1150 AM CDT TUE JUL 27 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281700-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1150 AM CDT TUE JUL 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...LIMITED.

WEATHER HAZARDS EXPECTED...

LIMITED LIGHTNING RISK.
LIMITED FLOODING RISK.
LIMITED EXTREME HEAT RISK.

DISCUSSION...

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE OUTLOOK AREA THIS
AFTERNOON AND CONTINUE INTO THE EVENING HOURS. SEVERE STORMS ARE
NOT EXPECTED DUE TO WEAK WIND SHEAR IN THE ATMOSPHERE. HOWEVER
VERY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL ACCOMPANY THE
STRONGER STORMS. DUE TO THE SLOW MOVEMENT OF STORMS LOCALIZED
FLOODING WILL BE POSSIBLE.

AFTERNOON HEAT INDEX VALUES WILL CLIMB INTO THE 95 TO 100 DEGREE
RANGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH SUNDAY WITH THE
MAJORITY OF THUNDERSTORM ACTIVITY FROM LATE MORNING THROUGH THE
MID EVENING HOURS.

AFTERNOON HEAT INDEX VALUES IN THE 96 TO 104 RANGE WILL BE
POSSIBLE THROUGH MUCH OF THE OUTLOOK PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

Nearby

Flash Flood Warnings in Missouri, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.